Alert archive / Nevada / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 24, 2017, 5:53 PM PDT for 4 counties in Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 2017, 5:53 PM PDT (00:53 UTC)
- Expired
- Jul 24, 2017, 8:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Reno, NV
- Area
- Whole counties
Counties Churchill County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 26 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 6:05 PM PDT | HEAVY RAIN 2 | 3 N Fernley - Tiger Fie, NV | TRAINED WEATHER SPOTTER REPORTED HEAVY RAIN WITH RATES UP TO 1.78 INCHES PER HOUR WITH QUARTER SIZE HAIL REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 2820 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
510 WGUS55 KREV 250053 FFWREV NVC001-019-029-031-250345- /O.NEW.KREV.FF.W.0001.170725T0053Z-170725T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Reno NV 553 PM PDT MON JUL 24 2017 The National Weather Service in Reno has issued a * Flash Flood Warning for... West central Churchill County in west central Nevada... Storey County in western Nevada... Southern Washoe County in western Nevada... North central Lyon County in west central Nevada... * Until 845 PM PDT * At 550 PM PDT, Doppler radar indicated torrential rain and accumulating hail across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Fernley, Fernley Sink Near I-80, Fernley - Tiger Field Airport and Wadsworth. Excessive rainfall over the burn scar will result in debris flows. The debris flow can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3953 11910 3946 11925 3970 11953 3986 11908 $$ ZT
2 follow-up statements
880 WGUS75 KREV 250151 FFSREV Flash Flood Statement National Weather Service Reno NV 651 PM PDT MON JUL 24 2017 NVC001-019-029-031-250345- /O.CON.KREV.FF.W.0001.000000T0000Z-170725T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Churchill NV-Storey NV-Washoe NV-Lyon NV- 651 PM PDT MON JUL 24 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT FOR WEST CENTRAL CHURCHILL...STOREY...SOUTHERN WASHOE AND NORTH CENTRAL LYON COUNTIES... At 643 PM PDT, another round of torrential rainfall is falling on the eastern flank of the Earthstone Burn Scar. Flash Flooding could result in debris flows for sections of Interstate 80 between Patrick and Wadsworth. Excessive rainfall rates of 2 to 3 inches per hour are being observed on radar over the burn scar. The debris flow from the burn scar can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3953 11910 3946 11925 3970 11953 3986 11908 $$ TF
226 WGUS75 KREV 250344 FFSREV Flash Flood Statement National Weather Service Reno NV 844 PM PDT MON JUL 24 2017 NVC001-019-029-031-250352- /O.EXP.KREV.FF.W.0001.000000T0000Z-170725T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Churchill NV-Storey NV-Washoe NV-Lyon NV- 844 PM PDT MON JUL 24 2017 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL CHURCHILL...STOREY... SOUTHERN WASHOE AND NORTH CENTRAL LYON COUNTIES WILL EXPIRE AT 845 PM PDT... Current flash flood threat has ended, however, additional storms producing heavy rainfall are in the vicinity and will continue for the next hour. LAT...LON 3953 11910 3946 11925 3970 11953 3986 11908 $$ ZT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:05 PM PDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jul 24, 2:05 PM PDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Reno NV 205 PM PDT Mon Jul 24 2017 .SYNOPSIS... Isolated to scattered thunderstorms are expected through Tuesday for northeast California and western Nevada. Stronger afternoon and evening storms could bring damaging winds, small hail, heavy rain, and localized flash flooding. Drier air intrudes Wednesday resulting in reduced coverage of thunderstorms with dry weather expected Thursday through Saturday. Near average high temperatures rise to above seasonal averages late this week. && .DISCUSSION... The necessary ingredients for significant thunderstorm activity are in place this afternoon and evening: Low Pressure off the California Coast, PWats >0.7", a series of impulses, and strong afternoon heating. Expect coverage of thunderstorms to continue to expand this afternoon. Some cells will rather strong producing strong winds, hail, localized flash flooding, and blowing dust. There have already New fire starts will also be possible, especially north of Interstate 80 where cell motions are above 20 kts. Thunderstorms will continue into the overnight hours as elevated instability remains: CAPE will continue to be >250 J/kg. Expect the potential for a few new fire starts mainly for valley locations. Winds aloft slow somewhat Tuesday as moisture continues to increase. Expect another round of scattered showers and thunderstorms. However, with motions being lower, the threat of flash flooding is marginally higher, especially over recent burn scars. Highest threat burn scars include the Farad and Earthstone scars. Conditions begin to dry Wednesday as dry air intrudes the region while the upper low circulation opens and ejects northeastward. Coverage of thunderstorms drops significantly with convection remaining possible for northern Lassen/Washoe counties and areas east of Highway 95A. Boyd Dry southwest flow returns to the region for the last half of the week. Temperatures will be increasing, with highs reaching into the upper 90s once again with 80s in the Sierra by Thursday. The Four Corners High remains in place through the weekend, which will bring southerly flow and spread monsoonal moisture back into our area by Sunday-Monday. We have a slight chance of thunderstorms in the forecast for Sunday-Monday, although mainly for Mono-Mineral Counties as the best chances remain south of highway 50. Hoon .AVIATION... Thunderstorm chances will continue into the evening and overnight hours. The main threats will be lightning, small hail, gusty outflow winds and localized heavy rainfall. Blowing dust will be possible for terminals in the Basin and Range. Thunderstorm chances will continue for Tuesday, but threats will transition to heavy rain and increased potential for flash flooding. Hoon/Boyd && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 24, 12:07 PM PDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Reno NV
1207 PM PDT MON JUL 24 2017
CAZ070>073-NVZ001>005-241930-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1207 PM PDT MON JUL 24 2017
...THUNDERSTORMS ARE BEGINNING TO FIRE UP...
Doppler radar is filling in with thunderstorms firing over terrain
features in northeastern California and western Nevada. These storms
will move off of terrain and impact area valleys through the rest of
this afternoon into this evening.
Winds in excess of 40 mph will be possible with any thunderstorms
that occur. These winds will pose a hazard to current wildfire
personnel with additional fire starts possible. Flash flooding is
not out of the question if thunderstorm cells begin to anchor to
terrain features. Areas of blowing dust may occur especially east of
Highway 95A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning may become frequent in a few of this
afternoon and evening's storm cells. Lightning can strike 10 miles
away from a thunderstorm. Seek a safe shelter inside a building or
vehicle.
If on or near a lake and you see lightning or hear thunder, get out
of the water and move indoors or inside a vehicle. Don't be caught
on the water in a thunderstorm. Strong wind gusts and lightning pose
an immediate danger to boaters. Gusty winds will cause a rapid
increase in wave heights which may capsize small boats.
&&
LAT...LON 3773 11926 4059 12132 4118 12133 4119 12005
4170 12023 4199 12004 4200 12001 4199 11932
4096 11933 4086 11765 4068 11764 4068 11730
3955 11749 3910 11778 3900 11819 3847 11770
3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 1859Z 240DEG 0KT 3924 11929
MBSpecial weather statement, Jul 24, 2:18 PM PDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Reno NV
218 PM PDT MON JUL 24 2017
NVZ003-004-242145-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
218 PM PDT MON JUL 24 2017
...STRONG STORM MOVING TOWARDS PYRAMID LAKE...
At 216 PM PDT, Doppler radar was tracking a strong thunderstorm
southwest of Nixon moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Pyramid Lake, Nixon, Virginia Peak and Tohakum Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Don't be caught on the water in a thunderstorm.
Strong wind gusts and lightning pose an immediate danger to boaters.
Gusty winds will cause a rapid increase in wave heights which may
capsize small boats.
&&
LAT...LON 3969 11941 3975 11956 4012 11968 4021 11942
3988 11902
TIME...MOT...LOC 2116Z 221DEG 15KT 3983 11937
MBSpecial weather statement, Jul 24, 5:25 PM PDT, 28 minutes before
Special Weather Statement National Weather Service Reno NV 525 PM PDT MON JUL 24 2017 NVZ003-004-250100- Western Nevada Basin and Range including Pyramid Lake NV- Greater Reno-Carson City-Minden Area NV- 525 PM PDT MON JUL 24 2017 ...STRONG STORMS NEAR SILVER SPRINGS AND LAHONTAN... At 523 PM PDT, Doppler radar was tracking a strong cluster of thunderstorm along Highway 50 from Silver Springs to Lahontan Reservoir, moving north at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fallon, Lahontan Reservoir, Fernley, Silver Springs, Hazen Desert Peak, Silver Springs Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near a lake, get out of the water and move indoors or inside a vehicle now. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. Gusty winds will cause a rapid increase in wave heights which may capsize small boats. && LAT...LON 3991 11888 3942 11872 3925 11922 3964 11940 TIME...MOT...LOC 0023Z 170DEG 20KT 3942 11909 TF
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:25 PM PDT | Special Weather Statement | REV | Storey | 35 min |
| Jul 24, 6:41 PM PDT | Special Weather Statement | REV | 49 min | |
| Jul 24, 7:57 PM PDT | Flash Flood Warning | REV | Lyon | 60 min |
| Jul 24, 8:56 PM PDT | Special Weather Statement | REV | Storey | 49 min |
| Jul 25, 3:40 AM PDT | Flash Flood Watch | REV | Churchill, Lyon, Mineral, Pershing, Washoe | 17 hr |
| Jul 25, 11:46 AM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Mineral, Storey | 59 min |
| Jul 25, 1:45 PM PDT | Severe Thunderstorm Warning | REV | Lyon | 24 min |
| Jul 25, 2:06 PM PDT | Special Weather Statement | REV | Storey | 24 min |
| Jul 25, 2:10 PM PDT | Special Weather Statement | REV | 50 min |
Nearby
Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.